Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 60, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 9, 2004, 3:07 PM EDT for Onslow County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 3:07 PM EDT (19:07 UTC)
- Expired
- Jul 9, 2004, 3:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 35 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1814 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 091907 SVRMHX NCC133-091930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 307 PM EDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 330 PM EDT * AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF HUBERT...OR 8 MILES SOUTHWEST OF SWANSBORO...AND MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAMMOCKS BEACH AROUND 330 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3476 7726 3462 7740 3446 7719 3463 7702 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:33 PM EDT, 34 minutes earlier.
Area forecast discussion, Jul 9, 2:33 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 233 PM EDT FRI JUL 9 2004 .SHORT TERM (TONIGHT THROUGH SAT)... CONVECTION HAS BEEN DVLPING ON SEA BRZ LAST HOUR OR SO BUT HAS REMAINED ISOLD. CONVECTION SHLD DISSIPATE QUICKLY THIS EVENING AND WL LIKLEY NOT NEED A POP OVERNIGHT. WL ADD REMAINDER OF AFTN MENTION FOR ALL BUT NW COUNTIES. SKIES SHLD BE MCLR WITH MUGGY LOWS IN THE 70S. SAT LOOKS SIMILAR TO TDY WITH RDGING ALOFT KEEPING CONVECTION LIMITED...CRNTLY HAVE NO POP AND WILL CONT THAT TREND AS AGAIN CVRG SHLD BE LESS THAN 20 PERCENT. TEMPS SHLD BE A CPL DEGREES WARMER SAT AND THIS COMBINED WITH DEWPTS IN THE LOW TO MID 70S WILL GIVE HEAT INDEX VALUES NEAR 105...WL ISSUE SPS TO COVER THIS. && .LONG TERM (SAT NIGHT THROUGH FRI)... SRT WV WILL APPROACH IN WNW FLOW ALOFT SAT NIGHT. BOTH ETA/GFS SHOW INCREASING MOISTURE AND SOME LIFT. WL CONT CRNT LOW CHC POPS DEVELOPING LAT SAT NIGHT...APPEARS BEST CHCS MAY BE N BUT WL NOT TRY AND ADD TOO MUCH DETAIL YET. CHC TSRA WL CONT SUN WITH DECENT MOISTURE ACRS REGION AND SOME DIFL ALOFT. CONVECTION SHLD DECREASE SUN NIGHT BUT FEEL BEST TO KEEP SLIGHT POP GOING WITH WEAKNESS ALOFT AND SFC TRF OVER ERN NC. GFS KEEPS BETTER MOISTURE ACRSS REGION THROUGH TUE. FOR NOW WILL KEEP CHCY POPS DURING DAY WITH SLIGHT CHC AT NIGHT. LOTS OF UNCERTAINTY MID/LATE PART OF WEEK WITH BROAD UPR TRF DEVELOPING ALONG E CST. 12Z GFS NOW TRIES TO PUSH COLD FRONT THROUGH REGION WED...PREVIOUS RUNS KEPT IN FURTHER N. FOR NOW WILL KEEP SLIGHT CHC AFTN/EVENING POP MENTION. TEMPS WILL REMAIN WARM AND MUGGY ALTHOUGH SHLD LOWER A LITTLE BIT LATER IN WEEK AS UPR TRF DVLPS. && .MARINE...CURRENT BUOY AND C-MAN OBSERVATIONS ACROSS THE REGION SHOW WINDS AROUND 10KT OR LESS WITH SEAS GENERALLY 2 TO 3 FT. A WEAK COLD FRONT SLID INTO N NC THIS MORNING...BUT IS EXPECTED TO DISSIPATE TONIGHT. HIGH PRES WILL SLIDE INTO THE AREA SAT...TURNING THE WINDS TO THE N BRIEFLY BEFORE THEY VEER TO THE SE BY SUN. HIGH PRESS IS EXPECTED TO BUILD IN JUST TO THE S OF THE STATE SUN...AND EVENTUALLY SLIDE WEST TUE/WED. AT THIS TIME THE GFS IS PUSHING A COLD FRONT TOWARDS THE REGION...BUT LOOKS AS THOUGH IT SHOULD STAY JUST N OF THE REGION. AT THIS TIME WILL KEEP A PRIMARLY S/SW FLOW FOR THE MAJORITY OF NEXT WEEK...BUT A NUMBER OF WEAK DISTURBANCES WILL LIKELY SLIDE SOUTH ONCE THE RIDGE PUSHES WEST. TIMING OF THESE DISTURBANCES SEEMS A LITTLE TRICKY AT THIS TIME SO WILL STICK WITH S/SW UNTIL PICTURE BECOMES A LITTLE CLEARER. WIND SPEEDS ARE EXPECTED TO REMAIN BELOW 15KT FOR THE REST OF THE FCST...AND SEAS BETWEEN 2 AND 4 FT. THE WWIII IS TRYING TO RAISE SEAS AHEAD OF SFC L TUE/WED BUT FEEL THIS MAY BE OVERDONE. HAVE CHOPPED OFF A COUPLE OF FEET OFF GUIDANCE SEAS WHICH WERE PREDICTING AROUND 6 FT. NO HEADLINES AT THIS TIME AND NO SCA CONDITIONS EXPECTED. && .AVIATION...EXPECT MOSTLY SCT DIURNAL CU AND VFR CONDITIONS THIS AFTERNOON. WL HAVE SOME ISOLD CONVECTION RESULTING IN LCL MVFR/IFR CONDITIONS. WITH CONDITIONS SIMILAR TO PREVIOUS NIGHTS...PERSISTENCE SUGGESTS LIGHT FOG (MVFR CONDITIONS) AT EWN BETWEEN 9 AND 12Z TOMORROW. WEAK TROUGH WILL PASS THROUGH CWA AND DISSIPATE ALONG THE COAST BY 18Z...WITH SCT DIURNAL CU AND VFR CONDITIONS EXPECTED TOMORROW AFTERNOON. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. && PUBLIC...RF MARINE...SJ AVIATION...BV
Hazardous weather outlook, Jul 9, 4:12 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 412 AM EDT FRI JUL 9 2004 NCZ029-044>047-079>081-090>095-098-103-104-100811- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 412 AM EDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT INDICES MAY REACH BETWEEN 105 AND 110 DEGREES SATURDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:11 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.